Inhaler Linked to Increased COPD Deaths

COPD patients in a study using Respimat Soft Mist Inhaler to deliver Spiriva may be in danger

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Johns Hopkins-led research suggests using Respimat Soft Mist Inhaler to deliver tiotropium (Spiriva) to chronic obstructive pulmonary disorder (COPD) patients is linked to a 52 percent increase in risk of death.

Sonal Singh, M.D., M.P.H., an assistant professor of general internal medicine at the Johns Hopkins University School of Medicine and the lead author of the study reports that mist inhalers are delivering a greater concentration of tiotropium than it should be. This is what is thought to be increasing the risk of death.

"Ask your doctor if you should continue using Respimat Soft Mist Inhaler."

It is concerning to Dr. Singh that there is a multi-center, 17,000 patient study currently ongoing comparing the two devices using the same drug. United States patients are included in the study.

His concern regarding patients using the Respimat Soft Mist Inhaler is that they aren't fully informed about the potentially serious safety issues with this particular mist inhaler.

Dr. Singh concludes by reporting the increase in deaths linked to the inhaler are mostly from cardiovascular disease. Anticholinergics, the class of drugs that includes tiotropium, will increase the risk of arrhythmias, especially in people with already present heart conditions.

For the present study analysis, Dr. Singh and his colleagues from the United States and the United Kingdom reviewed and analyzed published findings comparing results involving treatment with the mist inhaler containing tiotropium to results involving treatment with a mist inhaler containing a placebo.

The group included five randomized, controlled trials, which included data on more than 6,500 participants. Both the drug and the placebo were delivered with the Respimat Soft Mist Inhaler. The patients using the mist inhaler with tiotropium had a 52 percent increased risk of death those who used the compared to the mist inhaler with placebo.

Dr. Singh reports his new research shows one excess death due to the mist inhaler for every 124 patients with chronic obstructive lung disease treated for one year.

Reviewed by: 
Review Date: 
June 15, 2011
Last Updated:
June 19, 2011